New Jersey, 2012Flash Flooding in New Jersey, August 9, 2012
August 9, 2012 · NWS PHI · 2 events in 2 counties and zones
The combination of a weak cold front and upper air disturbance triggered a cluster of thunderstorms that tracked through central New Jersey during the afternoon and evening of the 9th. Torrential downpours affected portions of Mercer and Middlesex counties, producing areas of flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of a weak cold front and upper air disturbance triggered a cluster of thunderstorms that tracked through central New Jersey during the afternoon and evening of the 9th. Torrential downpours affected portions of Mercer and Middlesex counties, producing areas of flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 9, 3:04 PM EST, 1 hour 2 minutes earlier.
Area forecast discussion, Aug 9, 3:04 PM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
404 PM EDT THU AUG 9 2012
.SYNOPSIS...
A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS THE GREAT LAKES REGION
AND INTO SOUTHEASTERN CANADA, DRAGGING A COLD FRONT THROUGH OUR AREA
LATE FRIDAY THROUGH SATURDAY. WEAK HIGH PRESSURE WITH THEN BUILD IN
FOR SUNDAY THROUGH EARLY WEDNESDAY. ANOTHER COLD FRONT WILL APPROACH
FROM THE NORTHWEST ON WEDNESDAY, CROSSING THE AREA LATE WEDNESDAY OR
THURSDAY.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
THE FIRST SHOT OF SCATTERED CONVECTION, WHICH WAS CAUSED BY A
COMBINATION OF A WEAK SHORT WAVE, SOME DIFFERENTIAL HEATING, GOOD H8
THETA E ADVECTION, GOOD INSTABILITY AND LITTLE OR NO INHIBITION
(BUT LITTLE IN THE WAY OF SHEAR) WAS EXPECTED TO CLEAR OUR AREA BY
THE EVENING, AND THEN WE ANTICIPATED A BIT OF A LULL AS WE WERE
PROGGED TO SEE NVA AND SOME REDEVELOPING INHIBITION. ANOTHER SHORT
WAVE WAS PROGGED TO MOVE TOWARD OUR AREA IN THE APPROACHING MID
LEVEL TROUGH LATER TONIGHT. IT WOULD BE ACCOMPANIED BY A BIT MORE
SHEAR, AND WE HAD OUR THUNDERSTORM POPS RISING TOWARD DAYBREAK IN
RESPONSE. THERE ALSO WAS THE HINT OF A TRIPLE POINT TO OUR SOUTHWEST
WITH PERHAPS A WEAK WARM FRONT TO OUR SOUTH IN THE GUIDANCE FOR LATE
TONIGHT, AND THAT COULD ENHANCE RAIN AND/OR GENERATE SOME LOW CLOUDS
AND FOG. OUR TEMPERATURE FORECAST MAINTAINS CONTINUITY AND CALLS FOR
ANOTHER HUMID NIGHT.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
FRIDAY LOOKS LIKE A DAY WITH A GOOD DEAL OF MOISTURE, MODERATE
INSTABILITY WITH LITTLE OR NO INHIBITION, MODERATE SHEAR AND A
LIKELY IMPULSE MOVING AROUND THE ADVANCING AND SHARPENING MID LEVEL
TROUGH/LOW. THAT WEAK TRIPLE POINT MIGHT MOVE INTO OUR AREA. WE
ULTIMATELY ARE CARRYING LIKELY THUNDERSTORM POPS WITH ENHANCED
WORDING THAT EMPHASIZE HEAVY DOWNPOURS AND GUSTY WINDS. WE HAVE
LOOKED AT 1 HR, 3 HR AND 6 HR FFG AND FFH VALUES. WE DEEM THE FORMER
TO BE WITHIN REACH ONLY IN THE STRONGEST OF CELLS AND THE LATTER TO BE
OUT OF REACH. WE REFER TO THE CONCERN OVER LOCALIZED FLOODING IN THE
HWO. TEMPERATURES ARE A GUIDANCE/CONTINUITY BLEND.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
FRIDAY NIGHT...DEEP UPPER TROUGH AND CUT OFF LOW SPINS OVER THE
GREAT LAKES. THERE IS LITTLE MOVEMENT SHOWN ON THE MODELS UNTIL LATE
SATURDAY AND EVEN THIS MAY BE A LITTLE BIT ON THE FAST SIDE AS THESE
UPPER LOW TEND TO MOVE SLOWER THAN FORECAST. IT DEPENDS ON JUST HOW
DEEP THE TROUGH GETS AND JUST HOW FAST IT CAN GET MOVING AS IT LOOKS
LIKE THE LOW IS PRETTY STACKED FROM THE SURFACE INTO THE UPPER
LEVELS OF THE ATMOSPHERE. HEAVY RAIN REMAINS A THREAT AS PWATS
INCREASE TO AROUND 2 INCHES. THE REGION REMAINS IN AN AREA OF SLIGHT
RISK FOR SEVERE STORMS WITH WINDS BEING THE MAIN THREAT. BOTH HEAVY
RAIN AND GUSTY WINDS ARE INCLUDED IN THE GRIDDED FORECAST AT THIS
TIME.
ON SATURDAY, THE SURFACE COLD FRONT MOVES THROUGH THE REGION AND
THEN OFFSHORE SATURDAY NIGHT. MEANWHILE, THE SURFACE LOW GETS
WRAPPED UP WITH THE MID LEVEL CLOSED LOW OVER THE GREAT LAKES AND
SLOWLY STARTS TO PUSH NORTHWARD WITH TIME. THE MID LEVELS REALLY
START TO DRY OUT THROUGH THE DAY AND ANY LINGERING PRECIPITATION
WILL DECREASE IN COVERAGE TOWARDS THE AFTERNOON HOURS BEFORE
BECOMING ISOLATED INTO THE EVENING.
ON SUNDAY, WEAK HIGH PRESSURE AT THE SURFACE WILL START TO NOSE ITS
WAY NORTH INTO THE AREA AS THE CLOSED LOW PULLS FURTHER TO THE NORTH
OF THE AREA. THIS WILL HELP TO START DRYING US OUT A BIT AS WE HEAD
INTO THE NEW WEEK. WHILE WE KEEP SUNDAY DRY FOR NOW, THERE LOOKS TO
BE A SHORTWAVE THAT PUSHES THROUGH THE MOSTLY ZONAL MID LEVEL FLOW
DURING THE MORNING. WHILE THERE MAY BE A FEW SHOWERS ASSOCIATED WITH
THIS WAVE, THE ATMOSPHERE LOOKS TO BE TOO DRY AT THIS TIME TO
INCLUDE ANY IN THE FORECAST.
THE HIGH REMAINS IN PLACE FOR MOST OF MONDAY BEFORE STARTING TO
SLIDE TO OUR SOUTHEAST LATE MONDAY AFTERNOON AND EVENING. ANOTHER
SHORTWAVE IN THE MOSTLY ZONAL MID LEVEL FLOW WILL ROTATE THROUGH OUR
AREA LATE MONDAY NIGHT OR TUESDAY. WITH A SOUTHWESTERLY FLOW HAVING
DEVELOPED ACROSS THE AREA AND SOME WAA STARTING TO TAKE PLACE, THERE
MAY BE JUST ENOUGH MOISTURE AROUND TO SPARK OFF A FEW SHOWERS AND
THUNDERSTORMS. THEREFORE WE CONTINUE TO KEEP MONDAY DRY DURING THE
DAY AND KEEP THE SLIGHT CHANCE POPS FOR MONDAY NIGHT.
TUESDAY AND WEDNESDAY WE AGAIN SEE SHORTWAVES ROTATE THROUGH THE
ZONAL MID LEVEL FLOW. A COLD FRONT STARTS TO DROP DOWN FROM THE
NORTH ON WEDNESDAY AND THEN CROSSES THE AREA SOMETIME ON WEDNESDAY
OR EARLY THURSDAY. WITH TIMING AN ISSUE THIS FAR OUT, WE HAVE MADE
LITTLE CHANGES TO THE FORECAST AND KEEP SLIGHT CHANCE TO CHANCE POPS
AS CONVECTION WILL REMAIN POSSIBLE EACH DAY.
THE TEMPERATURE FORECAST REMAINED LARGELY UNCHANGED AS WE BLENDED
HPC WITH THE CURRENT FORECAST.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.
A SOLID PERIOD OF VFR CONDITIONS IS HARD TO FIND IN THE AFTERNOON
TAFS BETWEEN PERIODS OF CONVECTION INTERSPERSED THROUGH THE PERIOD
AND POSSIBLE STRATUS AND FOG OVERNIGHT. WE CARRY SOME MVFR AND EVEN
IFR CONDITIONS FROM TIME TO TIME IN RESPONSE. PLEASE SEE THE TAFS
FOR SPECIFICS. WINDS SHOULD BE FROM THE SOUTHEAST OR SOUTH THROUGH
THE PERIOD, AND SHOULD EXCEED 10 KTS INDEPENDENT OF ANY CONVECTION
BY FRIDAY AFTERNOON. CONVECTION COULD CAUSE SIGNIFICANTLY HIGHER
GUSTS.
OUTLOOK...
FRIDAY NIGHT AND SATURDAY...SHOWERS AND THUNDERSTORMS WILL CONTINUE
FRIDAY NIGHT AND INTO SATURDAY MORNING AS A COLD FRONT APPROACHES
AND THEN MOVES THROUGH THE REGION. VFR CONDITIONS WILL DETERIORATE
TO MVFR, POSSIBLY IFR AT TIMES, AS SHOWERS AND STORMS DEVELOP ACROSS
THE REGION. WITH PLENTY OF LOW LEVEL MOISTURE ACROSS THE AREA, LOWER
CEILINGS WILL REMAIN MORE LIKELY AT THE TAF SITES THROUGH FRIDAY
NIGHT AND SATURDAY. IMPROVING CONDITIONS ARE FORECAST FOR SATURDAY,
IMPROVING TO VFR FROM WEST TO EAST.
SUNDAY THROUGH TUESDAY...VFR CONDITIONS EXPECTED.
&&
.MARINE...
ALTHOUGH SUB-ADVISORY CONDITIONS ARE FORECAST THROUGH FRIDAY, THE
GRADIENT WILL BE TIGHTENING. WINDS AND SEAS WILL BE APPROACHING
ADVISORY CRITERIA MAINLY ON FRIDAY. THE THREAT OF CONVECTION WITH
LOCALLY HIGHER WINDS AND SEAS ALSO INCREASES THROUGH FRIDAY.
OUTLOOK...
THE MID LEVEL TROUGH CONTINUES TO DEEPEN AND SPIN OVER THE GREAT
LAKES. MEANWHILE, A SURFACE LOW PRESSURE TO OUR WEST WILL DRAG A
COLD FRONT TOWARD OUR REGION FRIDAY NIGHT CAUSING THE GRADIENT TO
TIGHTEN UP AND START TO CAUSE WINDS TO INCREASE OVER THE AREA
WATERS WITH GUSTS IN THE 25-30 KNOT RANGE. SEAS WILL GRADUALLY
INCREASE FRIDAY NIGHT IN THE SOUTHERLY FLOW AND START TO APPROACH
5 FEET BY EARLY SATURDAY. SMALL CRAFT ADVISORY CONDITIONS LOOK
LIKE THEY WILL BE MET ON FRIDAY NIGHT, BOTH BY SEAS AND WINDS,
BEFORE IT LOOKS LIKE IT BECOMES MORE SEA DRIVEN UNTIL SEAS SUBSIDE
LATER SATURDAY. FOR NOW WE WILL HOLD OFF ON ISSUING ANY ADVISORIES
AS IT IS INTO THE LATE THIRD PERIOD. SHOWERS AND THUNDERSTORMS
WILL AFFECT THE WATERS, MAINLY FRIDAY NIGHT AND SATURDAY, WHICH
WILL LOCALLY INCREASE WINDS AND WAVES.
WEAK HIGH PRESSURE THEN BUILDS IN FOR SUNDAY THROUGH TUESDAY WITH
BOTH SEAS AND WINDS REMAINING BELOW ADVISORY CRITERIA THROUGH THE
REST OF THE PERIOD.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.
&&
SYNOPSIS...MEOLA
NEAR TERM...DELISI
SHORT TERM...DELISI
LONG TERM...MEOLA
AVIATION...DELISI/MEOLA
MARINE...DELISI/MEOLA
Hazardous weather outlook, Aug 9, 2:58 PM EST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
358 PM EDT THU AUG 9 2012
DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-025-
027-PAZ054-055-060>062-067>071-102000-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
COASTAL ATLANTIC-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
358 PM EDT THU AUG 9 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS
DURING FRIDAY INTO SATURDAY. SOME OF THE STORMS COULD PRODUCE
LOCALLY STRONG WINDS. IN ADDITION, LOCALLY HEAVY RAIN IS POSSIBLE
WHICH COULD RESULT IN AREAS OF POOR DRAINAGE AND ROADWAY FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
DEZ004-NJZ014-024-026-102000-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL OCEAN-
358 PM EDT THU AUG 9 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS
DURING FRIDAY INTO SATURDAY. SOME OF THE STORMS COULD PRODUCE
LOCALLY STRONG WINDS. IN ADDITION, LOCALLY HEAVY RAIN IS POSSIBLE
WHICH COULD RESULT IN AREAS OF POOR DRAINAGE AND ROADWAY FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ430-431-450>455-102000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
358 PM EDT THU AUG 9 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS
DURING FRIDAY INTO SATURDAY. SOME OF THE STORMS COULD PRODUCE
LOCALLY STRONG WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 9, 2:39 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
339 PM EDT THU AUG 9 2012
PAZ061-068-069-092045-
BUCKS PA-LEHIGH PA-MONTGOMERY PA-
339 PM EDT THU AUG 9 2012
...A STRONG THUNDERSTORM WILL AFFECT BUCKS...LEHIGH AND MONTGOMERY
COUNTIES...
AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES SOUTH OF ALLENTOWN...MOVING NORTHEAST AT
15 MPH. THE THUNDERSTORM WILL BE NEAR RED HILL...GREEN LANE AROUND
345 PM...GERYVILLE AROUND 400 PM...TRUMBAUERSVILLE...PERKASIE AROUND
415 PM...QUAKERTOWN...RICHLANDTOWN AROUND 430 PM...OTTSVILLE AND
BEDMINSTER AROUND 445 PM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL POOR DRAINAGE AREAS.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. DO
NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.
LAT...LON 4040 7507 4031 7540 4034 7541 4030 7553
4036 7560 4045 7553 4056 7536 4054 7533
4058 7527
FORECASTER: HEAVENERLocal storm report, Aug 9, 2:40 PM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
340 PM EDT THU AUG 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM TSTM WND DMG FLEMINGTON 40.51N 74.86W
08/09/2012 HUNTERDON NJ PUBLIC
TREES DOWN
&&
EVENT NUMBER PHI1200644
GAINESLocal storm report, Aug 9, 3:13 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
413 PM EDT THU AUG 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM TSTM WND DMG LEWES 38.78N 75.15W
08/09/2012 SUSSEX DE EMERGENCY MNGR
TREES DOWN
0255 PM TSTM WND DMG FLEMINGTON 40.51N 74.86W
08/09/2012 HUNTERDON NJ PUBLIC
TREES DOWN
0315 PM TSTM WND GST POTTSTOWN 40.25N 75.64W
08/09/2012 M52 MPH MONTGOMERY PA ASOS
0330 PM HAIL POTTSTOWN 40.25N 75.64W
08/09/2012 M0.75 INCH MONTGOMERY PA PUBLIC
&&
EVENT NUMBER PHI1200645 PHI1200644 PHI1200647 PHI1200646
GAINESLocal storm report, Aug 9, 3:16 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
416 PM EDT THU AUG 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM TSTM WND DMG LEWES 38.78N 75.15W
08/09/2012 SUSSEX DE EMERGENCY MNGR
TREES DOWN
0255 PM TSTM WND DMG FLEMINGTON 40.51N 74.86W
08/09/2012 HUNTERDON NJ PUBLIC
TREES DOWN
0315 PM TSTM WND GST POTTSTOWN 40.25N 75.64W
08/09/2012 M52 MPH MONTGOMERY PA ASOS
0315 PM HAIL ELVERSON 40.16N 75.83W
08/09/2012 M0.88 INCH CHESTER PA PUBLIC
0330 PM HAIL POTTSTOWN 40.25N 75.64W
08/09/2012 M0.75 INCH MONTGOMERY PA PUBLIC
&&
EVENT NUMBER PHI1200645 PHI1200644 PHI1200647 PHI1200648 PHI1200646
GAINESSpecial weather statement, Aug 9, 3:18 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
418 PM EDT THU AUG 9 2012
NJZ009-010-015-PAZ069-092115-
BUCKS PA-HUNTERDON NJ-MERCER NJ-SOMERSET NJ-
418 PM EDT THU AUG 9 2012
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BUCKS...HUNTERDON...
MERCER AND SOMERSET COUNTIES...
AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES WEST OF TRENTON...MOVING NORTHEAST AT 20
MPH. THE THUNDERSTORM WILL BE NEAR LAMBERTVILLE...NEW HOPE AROUND 430
PM...PENNINGTON...SERGEANTSVILLE AROUND 445 PM...HOPEWELL...
FLEMINGTON AROUND 500 PM...SKILLMAN AND ROCKY HILL AROUND 515 PM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL POOR DRAINAGE AREAS.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. DO
NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.
LAT...LON 4037 7463 4033 7463 4021 7502 4038 7515
4058 7525 4060 7520 4059 7518 4062 7517
4068 7501 4040 7458
TFGLocal storm report, Aug 9, 4:00 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
500 PM EDT THU AUG 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM TSTM WND DMG SOUTH COVENTRY TWP 40.18N 75.68W
08/09/2012 CHESTER PA EMERGENCY MNGR
TREES DOWN
&&
EVENT NUMBER PHI1200649
GAINESFlash Flood, Mercer
- When
- August 9, 4:06 PM EST to 5:45 PM EST
- Where
- Mercer County, 1.82 mi SE of Harbourton to 1.54 mi SE of Harbourton
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 40.333, -74.823
Thunderstorms with torrential downpours caused poor drainage flash flooding on roadways in Hopewell Township. Doppler Radar storm total estimates were around 3 inches throughout most of the township.
Flash Flood, Middlesex
- When
- August 9, 5:19 PM EST to 6:20 PM EST
- Where
- Middlesex County, 0.47 mi S of Woodbridge to 0.87 mi NE of Colonia
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.563, -74.300
Thunderstorms with torrential downpours caused poor drainage flash flooding that resulted in several water rescues and stranded vehicles in Woodbridge. Three vehicles were trapped on Woodbridge Center Drive. Several other vehicles were caught in flood waters on U.S. Route 9 under the New Jersey State Route 440 Bridge and also on Leesville Avenue. Doppler Radar storm total estimates were around 3 inches in the Woodbridge area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Illinois, August 9, 20121 injured · $4.1 million · 1.5 in hail · 20 events
- Damaging Winds and Lightning Strikes in Georgia, August 9, 20123 injured · $440,000 · 50 kt wind · 7 events
- Flash Flood and Hail in Louisiana, August 9, 2012$247,000 · 1.75 in hail · 23 events
- Flash Flooding and Damaging Winds in Arizona, August 9, 2012$456,000 · 60 kt wind · 8 events
- Hail and Damaging Winds in Indiana, August 9, 2012$95,000 · 2.25 in hail · 36 events
- Hail and Damaging Winds in Texas, August 9, 2012$218,000 · 1 in hail · 18 events
- Flash Flooding and Damaging Winds in Mississippi, August 9, 2012$179,000 · 56 kt wind · 15 events
- Hail and Damaging Winds in Pennsylvania, August 9, 20121 injured · $112,000 · 52 kt wind · 11 events
- Flash Flood and Damaging Winds in Nevada, August 9, 20128 injured · $11,000 · 51 kt wind · 3 events
- Hail and Damaging Winds in Tennessee, August 9, 2012$61,000 · 1 in hail · 10 events
- Flash Flood and Damaging Winds in South Carolina, August 9, 2012$54,000 · 55 kt wind · 7 events
- Damaging Winds in Arkansas, August 9, 2012$50,000 · 56 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410066, 410067.